The People's Perspective on Medicine

Gummy Bears Solve Sticky Drug Problem

Q. You have written about people having a hard time getting off antidepressants without awful side effects. I had a terrible time getting off Xanax, a highly addictive medication. A pill can only be cut into so many pieces. So the doctor told me I could have a local custom pharmacy make up “gummies” (like the kids’ candy). Each week or two they would put in a little less of the drug until it got down to a minute amount. It took weeks but it helped lessen the side effects.

A. We have heard from many readers who have had great difficult withdrawing from anti-anxiety agents such as Xanax (alprazolam). Symptoms may include nervousness, agitation, difficulty concentrating, headache and insomnia.

Getting off antidepressants like Effexor, Paxil and Zoloft can also be challenging. Having the doctor prescribe a gradually decreasing dose for the compounding pharmacist to include in gummy candy is an innovative solution to a thorny problem. Thanks for sharing this approach.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3- 2 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

I have been on Tramadol for about 2 yrs due to foot surgery. Had the surgery last Nov. and have been trying to get off for several months now, but everytime I cut the dosage, I get the jitters. I have been able to cut back to 2 times a day, but everytime I try to cut back even more, I have these problems. Any suggestions?

My best friend has been on Lexapro for a couple of years. After trying before, and not being sucessful because of the “brain freeze”, nausea and other side effects, it has come time again for him to get off this medication.
The main reason he wishes to do so is that his employer is just about ready to cancel his insurance coverage because its a small business and the rates keep going up for him. Upon investigation he found out that it was simply because of the med Lexapro that they were doing this.
I am a nurse and started calling insurance companies to verify this, and they actually confirmed to me that this is true. They stated, “When we see a person on an antidepressent it automatically sends up a red flag to us that there is a whole set of potential problems and expenses that this person may potentially have.” I took this to mean psych hospitalizations, self destructive behaviors, etc.
He went to his doctor who told him how to taper off the med but the taper was over too short a time…over a month. He, after a month felt he was free of the withdrawal effects when he had a sudden re-onset. So instead of going back on the med he once again retapered the med again from his last does.
The insurance companies that I spoke with all stated that the doctors are very much so overprescribing antidepressents and many people will be facing this siituation eventually even in large corporations with total coverage for current employees.

* Be nice, and don't over share. View comment policy^